Indiana, 2019

Damaging Winds in Indiana, March 14, 2019

March 14, 2019 · NWS ILN · 6 events in 4 counties and zones

Thunderstorms developed through the afternoon hours ahead of an approaching cold front. Some of the storms produced damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed through the afternoon hours ahead of an approaching cold front. Some of the storms produced damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 14, 12:39 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Mar 14, 12:39 PM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
139 PM EDT Thu Mar 14 2019

.SYNOPSIS...
Warm and very windy conditions will occur ahead of a cold front
that will sweep across the area late this afternoon and early
this evening. Showers and some thunderstorms will occur as well
with some severe storms possible. Much cooler conditions will
return Friday and persist into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Warm advection induced showers are now lifting to the north
through the region. We are expecting to briefly dry out and mix
to produce very windy conditions across the region this
afternoon. Wind Advisory is in effect.

An axis of instability will develop to the west of the area this
afternoon ahead of an approaching cold front. Expect the
instability to diminish somewhat as it translates into the
forecast area later this afternoon with CAPE most likely 500
J/kg. Nonetheless, in a strongly forced high shear environment,
this will be more than sufficient for a solid line of
convection to develop and push across the area. Latest
indications are that this will occur between 18Z and 02Z. There
is the potential for damaging winds all along the line and some
tornadoes are possible as well. Tornado Watch #24 has been
issued for our western CWFA until 21Z to get ahead of the game
so to speak. All hazardous are mentioned in the HWO and
subsequent social media posts.

Winds will remain gusty after the convection moves through as
cold air advection commences. There is some potential for gusts
around advisory threshold into the evening, but most guidance
suggests that speeds will be below that. Winds will then slowly
decrease through the late night hours. Skies will clear in the
wake of the cold front, although another area of clouds will be
pushing in from the northwest before daybreak Friday.

It will be another warm day, especially south and east of I-71
where readings should get back into the 70s. Thicker cloud cover
and less time between areas of precipitation will likely keep
readings in the 60s elsewhere. Colder air will filter in through
the night with lows likely coming at 13Z.

&&

.SHORT TERM /FRIDAY/...
Northern stream short wave will move across the area on Friday.
This combined with continued cold air advection and flow off
the lakes will result in considerable clouds and scattered to
numerous showers. Cannot rule out a few snow flakes in northwest
counties later in the day, but for the most part low level
thermal profiles will remain warm enough for rain. However,
after two very warm days, temperatures only in the 40s with wind
chills in the 30s for most areas will be quite a change. Gusty
winds will occur again, but no where near as strong as forecast
for today.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
A couple of upper level disturbances will move through Friday night
into Saturday.  The greatest chance for precipitation with both of
these features will be across northern portions of the area.

With the cooler air moving in Friday evening, any rain shower
activity will quickly transition over to scattered snow showers.
Gusty winds around 30 mph will be possible at the start of the long
term Friday night and then there will be a gradual decrease by
morning. Some additional wind gusts up around 25 mph will be
possible on Saturday.  The combination of gusty winds and scattered
snow showers will lead to some reduced visibility.

Sunday into Sunday night another system is expected to move through
the region.  Moisture is limited with this feature and therefore
limited precipitation chances to the slight chance and chance
categories.  This system is expected to bring a mix of rain and snow.

Beyond this time, expect dry conditions from Monday through
Wednesday.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
A potent vertically stacked low pressure system near the middle
Mississippi River Valley will quickly move northeast to the
western Great Lakes this evening. As this occurs, a cold front
will sweep east across the terminals this evening.

Thunderstorms are expected at the terminals along a prefrontal
convergent trof late this afternoon into this evening. Severe
storms will be possible. In addition, a tight surface pressure
gradient and mixing of strong winds aloft will produce synoptic
gusts in excess of 40 knots. Non-convective LLWS will also occur
given strong wind regime. MVFR ceilings and visibilities with
pockets of IFR visibilities are expected with thunderstorms.

For tonight, a dry slot will follow behind cold frontal passage,
with only scattered clouds and VFR conditions. Winds will remain
gusty overnight, but should show a decrease in gusts between 06Z
and 12Z.

On Friday, a mean mid level trough will dig east into the Great
Lakes. An embedded disturbance in this trough, along with low
level convergence in the vicinity of a low level trough will
bring the best chance of showers to locations north of the
terminals. However, ceilings will drop into the MVFR category as
moist CAA occurs (ceilings between 1500 and 2500 feet). It will
remain gusty from the west between 25 and 30 knots.

OUTLOOK...MVFR ceilings and wind gusts over 25 kt likely Friday
night.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory until 8 PM EDT this evening for OHZ026-034-035-
     042>046-051>056-060>065-070>074-077>082-088.
KY...Wind Advisory until 8 PM EDT this evening for KYZ089>100.
IN...Wind Advisory until 8 PM EDT this evening for INZ050-058-059-
     066-073>075-080.

&&

SYNOPSIS...
NEAR TERM...Hickman
SHORT TERM...
LONG TERM...Novak
AVIATION...Hickman
Hazardous weather outlook, Mar 14, 1:19 PM EST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
219 PM EDT Thu Mar 14 2019

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-151200-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
219 PM EDT Thu Mar 14 2019

...WIND ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Strong to severe storms are possible this afternoon into the early
evening. These storms will be capable of producing damaging
straight-line winds. In addition, a few tornadoes cannot be ruled
out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should activate and report significant weather conditions.

In the hours before

Local storm report, Mar 14, 1:04 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
204 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     NON-TSTM WND GST 1 NE BROOKSVILLE        38.69N 84.05W
03/14/2019  M47.00 MPH       BRACKEN            KY   PUBLIC

&&

BINAU
Local storm report, Mar 14, 1:06 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
206 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     NON-TSTM WND GST 5 E OWENTON             38.54N 84.75W
03/14/2019  M47 MPH          OWEN               KY   MESONET

            KENTUCKY MESONET SITE SWON

&&

BINAU
Local storm report, Mar 14, 1:24 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
224 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     NON-TSTM WND GST KCVG CINC N KY APT      39.05N 84.66W
03/14/2019  M47 MPH          BOONE              KY   ASOS

&&

BC
Local storm report, Mar 14, 1:26 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
226 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     NON-TSTM WND GST 2 W FOSTER              38.80N 84.25W
03/14/2019  M48 MPH          PENDLETON          KY   PUBLIC

&&

BC
Local storm report, Mar 14, 1:37 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
237 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     NON-TSTM WND GST 1 NE BROOKSVILLE        38.69N 84.05W
03/14/2019  M49 MPH          BRACKEN            KY   PUBLIC

&&

BC
Local storm report, Mar 14, 2:24 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
324 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     NON-TSTM WND DMG 4 E FORT THOMAS         39.08N 84.38W
03/14/2019                   HAMILTON           OH   LAW ENFORCEMENT

            LARGE TREE DOWNED OVER LINES AND INTO BEACON AVE.

&&

KK

The radar

The Cincinnati radar (KILN), 106 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
March 14, 2:28 PM EST to 2:30 PM EST
Where
Franklin County, 2.16 mi SSE of Blooming Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.471, -85.055

A large tree was downed on Bushy Road.

Thunderstorm Wind, Ripley

When
March 14, 3:15 PM EST to 3:17 PM EST
Where
Ripley County, 1.38 mi S of Versailles
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.050, -85.250

A tree was downed near Benham Road.

Thunderstorm Wind, Ripley

When
March 14, 3:16 PM EST to 3:18 PM EST
Where
Ripley County, 1.75 mi NE of Penntown
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.290, -85.080

A tree was downed.

Thunderstorm Wind, Switzerland

When
March 14, 3:35 PM EST to 3:37 PM EST
Where
Switzerland County, 1.64 mi SSW of Mt Sterling
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
38.778, -85.091

Trees were downed onto Montgomery Road.

Thunderstorm Wind, Ohio

When
March 14, 3:48 PM EST to 3:50 PM EST
Where
Ohio County, 0.62 mi N of Rising Sun
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
38.959, -84.871

A couple of trees were downed along Nelson Road outside of Rising Sun.

Thunderstorm Wind, Switzerland

When
March 14, 4:27 PM EST to 4:29 PM EST
Where
Switzerland County, 1.19 mi N of Bennington
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
38.867, -85.149

A few trees and power lines were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 802754, 802766, 802773, 802774, 802775, 802810.